Indian Journal of Endocrinology and Metabolism

LETTER TO THE EDITOR
Year
: 2015  |  Volume : 19  |  Issue : 4  |  Page : 533--534

Insulin injection: cutaneous adverse effects


Gitesh U Sawatkar1, Sunil Dogra1, Sanjay Kumar Bhadada2, Amrinder Jit Kanwar1,  
1 Department of Dermatology, Venereology and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Endocrinology, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Dr. Sunil Dogra
Department of Dermatology, Venereology and Leprology, Postgraduate Institute of Medical Education and Research, Sector 12, Chandigarh - 160 012
India




How to cite this article:
Sawatkar GU, Dogra S, Bhadada SK, Kanwar AJ. Insulin injection: cutaneous adverse effects.Indian J Endocr Metab 2015;19:533-534


How to cite this URL:
Sawatkar GU, Dogra S, Bhadada SK, Kanwar AJ. Insulin injection: cutaneous adverse effects. Indian J Endocr Metab [serial online] 2015 [cited 2020 Apr 7 ];19:533-534
Available from: http://www.ijem.in/text.asp?2015/19/4/533/159067


Full Text

Sir,

We read with great interest the article published in May-June 2015 issue by Tandon et al. titled "The Indian recommendations 2.0, for best practice in insulin injection technique 2015." [1]

Authors have nicely highlighted the correct insulin injection techniques and its importance. Proper insulin administration is equally important as the correct type and dosage of insulin. In routine practice this vital aspect of demonstrating the technique of insulin injection and counseling of the patients if often overlooked. The inappropriately administered insulin not only leads to deranged blood glucose but can lead to many cutaneous adverse effects.

Local dermal reactions at the site of insulin therapy occur at some point of time in about half of all diabetes patients. [2] Apart from the mentioned adverse effects, some other cutaneous adverse effects needs to be highlighted. Acanthosis nigricans localized at the site of insulin injection is one of the commonly observed adverse effect over sites such as abdomen and arms. [3] Acanthosis nigricans co-localizing with amyloidosis have also been reported following insulin injections. [4]

Postinflammatory hyperpigmentation is also one of the common cutaneous adverse effects following insulin injections, which can have at times a very bizarre presentation. We observed a young female having a whorled pattern postinflammatory hyperpigmentation over abdomen and buttocks, the site of insulin injections [Figure 1]a and b. The patient used to get insulin injections (premixed insulin [human mixtard 30:70]) through her father, reutilizing the needles several times. Multiple use of needles makes the needlepoint blunt. This blunt tipped needle produces more micro-trauma leading to postinflammatory hyperpigmentation. This strange pattern of pigmentation caused a serious cosmetic disfigurement and embarrassment, deterring this young female patient to continue the insulin injections.{Figure 1}

This highlights the importance of patient's counseling and education regarding proper technique of insulin administration in order to avoid such complications and achieve a normal blood glucose level.

References

1Tandon N, Kalra S, Balhara YS, Baruah MP, Chadha M, Chandalia HB, et al. Forum for injection technique (FIT), India: The Indian recommendations 2.0, for best practice in insulin injection technique, 2015. Indian J Endocrinol Metab 2015;19:317-31.
2Anderson JA, Adkinson NF Jr. Allergic reactions to drugs and biologic agents. JAMA 1987;258:2891-9.
3Sawatkar GU, Dogra S, Bhadada SK, Kanwar AJ. Acanthosis nigricans - An uncommon cutaneous adverse effect of a common medication: Report of two cases. Indian J Dermatol Venereol Leprol 2013;79:553.
4Kudo-Watanuki S, Kurihara E, Yamamoto K, Mukai K, Chen KR. Coexistence of insulin-derived amyloidosis and an overlying acanthosis nigricans-like lesion at the site of insulin injection. Clin Exp Dermatol 2013;38:25-9.